Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS Columbia, SC

January 5, 2007McCormick County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jan 5, 2007, 2:10 PM EST for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 5, 2007, 2:10 PM EST (19:10 UTC)
Expired
Jan 5, 2007, 3:00 PM EST
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 109 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 2:30 PM ESTTSTM WND DMG5 Ne Lincolnton, GATREE REPORTED DOWN NEAR ELIJAH CLARK STATE PARK
Jan 5, 2:30 PM ESTTSTM WND DMG6 Sw Mccormick, SCSEVERAL TREES DOWN NEAR DORN CREEK BOAT RAMP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 12:41 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 051911
SVRCAE
GAC181-SCC065-052000-
/O.NEW.KCAE.SV.W.0001.070105T1910Z-070105T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EST FRI JAN 5 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 300 PM EST

* AT 205 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  LINCOLNTON...OR ABOUT 15 MILES NORTHEAST OF WASHINGTON...AND MOVING
  NORTHEAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MCCORMICK AND TROY    
  AND MT CARMEL

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST
LEVEL OF A HOUSE OR OTHER STURDY STRUCTURE IF A TORNADO IS SPOTTED.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3388 8266 3368 8250 3380 8217 3401 8223
      3397 8230 3405 8233 3406 8250

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 12:48 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 5, 12:48 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1248 PM EST FRI JAN 5 2007

.UPDATE...
AIRMASS CONTINUES TO BECOME MORE UNSTABLE WITH A FEW BREAKS IN THE
CLOUD COVER DEVELOPING OVER THE AREA. STRONG SHEAR EXPECTED TO
DEVELOP IN THE LOWER LAYERS OF THE ATMOSPHERE THIS AFTERNOON AND
THIS EVENING. RECENT WEATHER WATCH ISSUED COVERS THE ENTIRE CAE
CWA THROUGH 9 PM THIS EVENING. WILL ISSUE UPDATED ZONE PACKAGE
SHORTLY.

&&

.PREV DISCUSSION...
/ISSUED 1014 AM EST FRI JAN 5 2007/

UPDATE...

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
UPDATED GRIDS TO RAISE TEMPS AND DWPTS AND SKY COVER TO REFLECT
CURRENT TRENDS. INCREASED POP THIS AFTERNOON AND EVENING TO
LIKELY...CONVECTION IN GA APPEARS TO BE HOLDING TOGETHER FAIRLY
WELL AND THERE IS ABUNDANT LOW LEVEL MOISTURE AND PRECIPITABLE
WATER WELL ABOVE NORMAL. WITH LI/S SLIGHTLY NEGATIVE AND
MODERATELY FAVORABLE SHEAR PROFILE WILL HAVE TO WATCH SEVERE
WEATHER THREAT THIS AFTERNOON AND EVENING.

PREV DISCUSSION...
/ISSUED 622 AM EST FRI JAN 5 2007/

AVIATION /11Z-06Z/...
LOW CLOUDINESS WILL PERSIST ACROSS THE REGION DURING THE MORNING
ALTHOUGH VISIBILITIES WILL IMPROVE AS LOW LEVEL WINDS INCREASE FROM
THE SOUTH AROUND 10 KNOTS. SHOWERS MOVING THROUGH THE CENTRAL
SAVANNAH RIVER AREA THIS MORNING NEAR DNL/AGS WHERE CEILINGS MAY
GO UP BRIEFLY. EXPECT CEILINGS TO RISE MOST AREAS DURING THE
AFTERNOON...SHOULD BE VFR AFTER 19Z. HOWEVER...SQUALL LINE MOVING
EAST ACROSS ALABAMA WILL MOVE EAST- NORTHEAST AND APPROACH EAST
CENTRAL GEORGIA LATE THIS AFTERNOON. THE STRONGEST INSTABILITY IS
EXPECTED TO BE ACROSS GEORGIA...WEAKER INSTABILITY IN SOUTH
CAROLINA. THUNDERSTORMS MAY HOLD TOGETHER THOUGH...MORE LIKELY
SOUTH AND EAST OF THE FORECAST AREA AROUND 00Z...WILL FORECAST
SHOWERS WITH MODERATE RAIN DURING THIS TIME...AND LOWER CEILINGS
TO MVFR. DECREASING CLOUDS AFTER 06Z...AS TROUGH MOVES EAST OF THE
AREA...WITH WINDS STAYING UP...FOG NOT EXPECTED AND WILL FORECAST
VFR WITH SCATTERED LOW CLOUDS.

PREV DISCUSSION...
/ISSUED 242 AM EST FRI JAN 5 2007/

SHORT TERM /TODAY THROUGH SUNDAY/...
WARM FRONT SLOWLY MOVING NORTHWARD ACROSS SC EARLY THIS MORNING.
PATCHY DENSE FOG HAS GRADUALLY LIFTED OVER THE AREA AS THE WARM
FRONT MOVES TO THE NORTH SO PLAN TO CANCEL DENSE FOG ADVISORY
BEFORE 5 AM.

BULK OF PRECIPITATION NOW OVER MS AND WESTERN TN. AS A
RESULT...HAVE LOWERED POPS ACROSS OUR CWA OVER THE NEXT SEVERAL
HOURS. ONLY A FEW LIGHT SHOWERS ACROSS THE UPSTATE THIS MORNING
NORTH OF WARM FRONT. EXPECT BEST CHANCE FOR RAIN LATE THIS
AFTERNOON INTO THIS EVENING AS UPPER LOW EJECTS OUT OF SE TX AND
LIFTS TO THE NE. SPC HAS MUCH OF AREA IN DAY 1 SLIGHT RISK. GOOD
LOW LEVEL SHEAR EXPECTED LATER TODAY BUT CAPES AND INSTABILITY
FACTORS ARE MOSTLY MARGINAL. GFS SHOWING HEAVIEST PRECIPITATION TO
REMAIN WELL SOUTH OF AREA PRIMARILY CLOSE TO GULF COAST AND FL
PANHANDLE SO NOT ANTICIPATING LARGE QPF EVENT WITH THIS SYSTEM.
WILL GO WITH HIGH CHANCE POPS LATE THIS AFTERNOON INTO TONIGHT.
EXPECT CONDITIONS TO IMPROVE EARLY SATURDAY MORNING AS UPPER LOW
WEAKENS AS IT MOVES EAST OF OUR AREA. DRY HIGH PRESSURE BUILDS INTO
SC FOR SATURDAY. HOWEVER...ANOTHER LONGWAVE TROUGH WILL INDUCE
SURFACE LOW DEVELOPMENT NEAR LA WHICH WILL QUICKLY PUSH LOW LEVEL
MOISTURE BACK INTO THE AREA BY SUNDAY MORNING. QPF AMOUNTS COULD
BE A BIT HEAVIER THAN PREVIOUS SYSTEM AS THIS SYSTEM WILL BE A BIT
SLOWER AS PER GFS SOLUTION. WILL ADVERTISE HIGH CHANCE POPS FOR
SUNDAY.

TEMPS WILL CONTINUE ABOVE NORMAL THROUGH THE SHORT TERM. USED
MODEL CONSENSUS FOR TEMPS AND POPS.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
FRONT SHOULD MOVE EAST OF AREA ON MONDAY. DRY HIGH PRESSURE WILL
BUILD IN FROM THE WEST LATE MONDAY INTO THURSDAY. NO CHANGES TO
THE EXTENDED FORECAST AT THIS TIME.

AVIATION...
DIFFICULT NIGHT TO BE IN THE AIR.  LIFR VISIBILITIES AND CEILINGS
OVERSPREADING MUCH OF THE FORECAST AREA TONIGHT.  EXPECT LIFR OR IFR
TO PERSIST OVER MUCH OF THE NIGHT AS WARM FRONT MOVES NORTHWARD
THROUGH THE AREA.  CEILINGS AND VISIBILITIES MAY IMPROVE FRIDAY
MORNING AS CWA IS BETWEEN WARM FRONT TO THE NORTH AND THE COLD FRONT
APPROACHING FROM THE WEST.  SCATTERED SHOWERS WILL PERSIST LATE
TONIGHT AND INTO FRIDAY...BUT FEEL BEST CHANCE WILL BE LATE FRIDAY
AFTERNOON SO HAVE INCLUDED VCSH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

04/07
Hazardous weather outlook, Jan 5, 4:02 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
402 AM EST FRI JAN 5 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060902-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
402 AM EST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEAST MIDLANDS AND CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON
AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS TO 60
MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Special weather statement, Jan 5, 12:58 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EST FRI JAN 5 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
052000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1258 PM EST FRI JAN 5 2007

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA AND CENTRAL SOUTH CAROLINA LATE
THIS AFTERNOON AND THIS EVENING. THE WARM MOIST AIR MASS CURRENTLY
IN PLACE OVER THE AREA AND FAVORABLE WIND SHEAR HAS INCREASED THE
POTENTIAL FOR SEVERE WEATHER OVER THE AREA. A TORNADO WATCH IS IN
EFFECT FOR THE ENTIRE AREA THROUGH 9 PM THIS EVENING.

EMERGENCY MANAGERS...THE MEDIA AND THE PUBLIC SHOULD CONTINUE TO
FOLLOW THIS POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEW SOURCE FOR THE
LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
Special weather statement, Jan 5, 2:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EST FRI JAN 5 2007

GAZ040-051930-
LINCOLN-
203 PM EST FRI JAN 5 2007

...A STRONG THUNDERSTORM MOVING INTO LINCOLN COUNTY...

AT 200 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LINCOLNTON...OR 10 MILES
NORTHEAST OF WASHINGTON...MOVING EAST AT 40 MPH.

PEOPLE IN LINCOLN COUNTY...INCLUDING THE CITY OF LINCOLNTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

MWC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 11:28 PM ESTDense Fog AdvisoryCAEBamberg, Barnwell, Calhoun, Clarendon, Sumter4 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.